Alert archive / North Dakota / Tornado Warnings in 2024
Tornado Warning 1, NWS Grand Forks, ND
NWS Grand Forks, ND issued this tornado warning at May 24, 2024, 2:49 PM CDT for Clay County, Minnesota; Cass County, Richland County, North Dakota. It was in force for 26 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2024, 2:49 PM CDT (19:49 UTC)
- Expired
- May 24, 2024, 3:15 PM CDT
- In force
- 26 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Clay County, MN, Cass County, ND, Richland County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 109 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 2:53 PM CDT | TORNADO | 3 Se Kindred, ND | Broadcast media relays video of tornado on the ground. |
| May 24, 2:57 PM CDT | FUNNEL CLOUD | 2 E Kindred, ND | Trained spotter reports 2 funnel clouds between Walcott and Kindred. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 7.8 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1075 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
874
WFUS53 KFGF 241949
TORFGF
MNC027-NDC017-077-242015-
/O.NEW.KFGF.TO.W.0001.240524T1949Z-240524T2015Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Grand Forks ND
249 PM CDT Fri May 24 2024
The National Weather Service in Grand Forks has issued a
* Tornado Warning for...
Southwestern Clay County in northwestern Minnesota...
Southeastern Cass County in southeastern North Dakota...
North central Richland County in southeastern North Dakota...
* Until 315 PM CDT.
* At 248 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Kindred, or 18 miles south of Fargo, moving
northeast at 30 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Southwestern Fargo, West Fargo, Horace, Kindred, Oxbow, Walcott,
and Christine.
This includes Interstate 29 between mile markers 40 and 59.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4656 9709 4682 9691 4670 9655 4663 9665
4663 9679 4661 9677 4660 9677 4659 9675
4659 9676 4658 9675 4657 9675 4648 9687
TIME...MOT...LOC 1948Z 221DEG 25KT 4661 9696
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Thomas2 follow-up statements
408
WWUS53 KFGF 242005
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
305 PM CDT Fri May 24 2024
MNC027-NDC017-077-242015-
/O.CON.KFGF.TO.W.0001.000000T0000Z-240524T2015Z/
Clay MN-Cass ND-Richland ND-
305 PM CDT Fri May 24 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 315 PM CDT FOR
SOUTHWESTERN CLAY...SOUTHEASTERN CASS AND NORTHERN RICHLAND
COUNTIES...
At 304 PM CDT, a confirmed tornado was located near Hickson, or 13
miles south of Fargo, moving northeast at 25 mph.
HAZARD...Damaging tornado.
SOURCE...Broadcast media confirmed tornado. At at 2:58 pm broadcast
media relayed a report of a tornado near Kindred.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Southwestern Fargo, West Fargo, Horace, Oxbow, Comstock, Hickson, and
Rustad.
This includes Interstate 29 between mile markers 48 and 59.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 4660 9686 4666 9697 4681 9692 4682 9691
4671 9659 4663 9679 4663 9680
TIME...MOT...LOC 2004Z 217DEG 22KT 4668 9689
TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN
$$
Thomas149
WWUS53 KFGF 242012
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
312 PM CDT Fri May 24 2024
MNC027-NDC017-077-242022-
/O.EXP.KFGF.TO.W.0001.000000T0000Z-240524T2015Z/
Clay MN-Cass ND-Richland ND-
312 PM CDT Fri May 24 2024
...THE TORNADO WARNING FOR SOUTHWESTERN CLAY...SOUTHEASTERN CASS AND
NORTHERN RICHLAND COUNTIES WILL EXPIRE AT 315 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.
&&
LAT...LON 4660 9686 4666 9697 4681 9692 4682 9691
4671 9659 4663 9679 4663 9680
TIME...MOT...LOC 2012Z 221DEG 25KT 4671 9685
$$
ThomasWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this tornado warning went out at May 24, 1:01 PM CDT, 1 hour 48 minutes earlier. Its key messages:
- Will keep monitoring impacts of rain from Thursday and additional rain today for rises on area rivers.
- Temperatures today in Cando-Langdon areas from model data seem hard to believe as HRRR drops them into the mid 30s midday and aftn. Kept hourly temps a tad warmer upper 30s and rain in the fcst.
- Low temps below 36F possible in northeast ND late tonight/early Saturday. Confidence not yet high enough to issue any frost headlines.
Area forecast discussion, May 24, 1:01 PM CDT, 1 hour 48 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 101 PM CDT Fri May 24 2024 .KEY MESSAGES... - Will keep monitoring impacts of rain from Thursday and additional rain today for rises on area rivers. - Temperatures today in Cando-Langdon areas from model data seem hard to believe as HRRR drops them into the mid 30s midday and aftn. Kept hourly temps a tad warmer upper 30s and rain in the fcst. - Low temps below 36F possible in northeast ND late tonight/early Saturday. Confidence not yet high enough to issue any frost headlines. && .UPDATE... Issued at 101 PM CDT Fri May 24 2024 Upper low continues to rotate into southeastern ND, and there has been enough clearing in that area for a few tiny thunderstorm cells to develop. There is a tiny area of non- supercell tornado potential on the SPC meso page just west of our CWA, and give the position of the upper low can't rule out something strange developing. Will message the potential for some funnels in southeastern ND with an SPS, and continue to monitor for anything stronger. On the other side of the system, there has been some snow accumulations just outside our CWA, and there has been a few flakes and a light dusting reported in northern Towner county. Bumped up snow mention in our northwestern counties for now, but at this point think impacts to travel are minor to non- existent. UPDATE Issued at 1003 AM CDT Fri May 24 2024 Rain continues to rotate around the upper low, with the dry slot starting to move into our far southwestern counties. The precipitation forecast seems on track and only minor tweaks needed. Winds at Detroit Lakes gusted up to 55 mph around 915 AM, but came back down and have been the only spot in our area near wind advisory criteria. Winds in that area should come down as the center of the surface low approaches in the next few hours. At this point, think the best chances for wind advisory winds will be in southeastern ND later on this afternoon on the backside of the low where they will have the extra push of height rises and cold air advection. However, still borderline and will hold off on any headlines for the moment and see how winds develop as we head into the afternoon. UPDATE Issued at 721 AM CDT Fri May 24 2024 Forecast going as anticipated. Upper low in far north central SD at 12z with sfc low between Aberdeen and Bismarck. Both lows will track northeast today and be near Pembina ND region by late in the day. On the southeast and east side of upper low as surface boundary moves around the low, will need to monitor for funnels or if increased instability low topped supercell hazards. This would be I think timing wise more in the mid RRV and parts of MN ESE from GFK to Mahnomen region. && .DISCUSSION... Issued at 340 AM CDT Fri May 24 2024 Upper low in northwest South Dakota with surface low east of Hettinger ND at 08z. The upper low and sfc low will move northeast today and be just west of Grand Forks at 18z and be near Pembina ND at 00z. The initial area of rain and thunderstorms has moved thru most of the the Red River valley and now into south central Manitoba. Deformation rain band is from SW Manitoba thru the Turtle Mountains, Minot to Dickinson area into parts of western SD. Looking to our south another surge of showers and a few t-storms is moving north-northeast thru SW Minnesota and far eastern South Dakota. This area of moisture will spread into the Red River valley and thru NW/WC MN during the course of the day as rain wraps back around the system into central ND. A few things to consider today. Track of upper low just west of GFK and surface low near GFK early to mid afternoon will put the mid RRV in a favored spot for potential low topped thunderstorms, Canadian GEM has about 500 mb MU CAPE into the Grand Forks area early this afternoon, with GFS and other short term models a bit weaker more like 100-200 j/kg. Unless some sunny breaks occur and allow temps to warm just east of the upper low early this aftn, unsure if enough instability will be realized for low topped supercells. May be more showers, weak t-storms. But with upper level low and sfc low nearby and potentially a weak cold front swinging north around the low, some sfc vorticity. This pattern does look like prev patterns when funnels have occurred. Uncertainty is too high to message this in social media, but worth mentioning in this forecast discussion. I would peg the chance for conditions favorable for funnels to be 40 pct. Winds on the backside of the system will br near advisory levels, with strongest mixing south central ND into central SD. Though a period of potential wind gusts near 45 kts is possible into SW fcst area 21z-00z period today. Coord with ABR and BIS and for SE ND will not issue a wind adv at this time since stronger wind potential is not til late today and the situation can be evaluated further during the dayshift. What has me scratching my head the most is model insistence that temps will drop into the mid 30s in north central ND and parts of Devils Lake/Langdon areas this aftn with rain mixing or even changing to snow some models suggest. I have a tough time with this degree of cooling as there is no source of that cold of an airmass anywhere close and dew pt/temp differences are already at 0-1C so not like there is evaporation cooling involved. HRRR temps would be the coldest. NBM temps used in fcst would have upper 30s and rain in that area. Something to monitor for sure. If any place would get wet snow later today it would be higher terrain of the Turtle Mountains. But also I always recall many times the Langdon surprise as it cools there more than anywhere else it seems. Tonight....how cold will it get. There is no big high moving in and potential for scattered clouds at least and some wind. NBM lows showing 31 in Towner county seem too aggressive, so kept coldest temp at 32 in NW fcst area. Frost tool gives no frost due to cloud/wind potential. My confidence in lows below 35 in Devils Lake-Langdon area is about 50 percent and for lows to 32F about 20 percent. Just not enough confidence yet to issue any frost advisory for areas with low temps below 36F at this time. BIS agreed. Saturday into Monday will feature a broad 500 mb east-west trough over the area. Some weak embedded short waves with enough sfc heating in the aftn to generate a few hundred CAPE and a chance for a few showers each day. Tues-Wed should see an upper ridge build in temporarily and temps warm some, before a possible next 500 mb wave moves in late next week. && .AVIATION /18Z TAFS THROUGH 18Z SATURDAY/... Issued at 101 PM CDT Fri May 24 2024 Rain and showers continue to lift northeastward across the forecast area. Ceilings are VFR at the Red River TAF sites, but some MVFR ceilings and vis continue to hang out at KDVL and the MN airports. Some low level wind shear at KBJI also with strong low level jet. Showers and MVFR ceilings will impact most of the TAF sites through the afternoon and evening, and some IFR is possible towards morning. Winds will be shifting around to the southwest, then west and northwest at some sites as low pressure shifts off to the east. Gusts up around 30 kts will be possible. Some decrease in winds and improvement in conditions possible at the end of the period. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...Riddle/JR DISCUSSION...Riddle AVIATION...JR
Hazardous weather outlook, May 24, 5:38 AM CDT, 9 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 538 AM CDT Fri May 24 2024 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-251045- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 538 AM CDT Fri May 24 2024 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Within the area of showers today, there will be scattered thunderstorms. Early afternoon will see an upper low and surface low west of Grand Forks. It is possible with this upper low nearby the atmosphere may become favorable for the chance for funnel clouds. This would be primarily be in the mid Red River valley and parts of northwest Minnesota. Also late afternoon will see a period of gusty northwest winds into the Valley City, Lisbon and Forman areas and there is a chance for wind gusts over 40 mph. Lows late tonight in northeast North Dakota may be below 36 degrees and this may bring the risk of frost. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. dtr
In the hours before
Special weather statement, May 24, 12:56 PM CDT, 1 hour 53 minutes before
Special Weather Statement National Weather Service Grand Forks ND 1256 PM CDT Fri May 24 2024 MNZ003-027-029>031-040-NDZ038-039-049-052-053-242200- Clay-West Becker-Wilkin-West Otter Tail-East Otter Tail-Grant- Barnes-Cass-Ransom-Sargent-Richland- Including the cities of Moorhead, Detroit Lakes, Shoreham, Breckenridge, Lawndale, Fergus Falls, Perham, New York Mills, Parkers Prairie, Henning, Battle Lake, Elbow Lake, Hoffman, Ashby, Erdahl, Herman, Barrett, Valley City, Fargo, Lisbon, Enderlin, McLeod, Gwinner, Milnor, Forman, Rutland, and Wahpeton 1256 PM CDT Fri May 24 2024 ...FUNNEL CLOUDS POSSIBLE ACROSS SOUTHERN RED RIVER VALLEY TODAY... Conditions are favorable for funnel clouds across southeastern North Dakota and lakes country in Minnesota. These types of funnel clouds are usually short lived and weak, and will not touch the ground or cause damage.
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 9:13 PM CDT | River Flood Watch | FGF | Wilkin | 12 hr |
| May 24, 9:45 AM CDT | River Flood Warning | FGF | Clay | 5 days |
| May 24, 10:15 AM CDT | River Flood Warning | FGF | Wilkin | 3 days |
| May 24, 2:41 PM CDT | Wind Advisory | FGF | Clay, Wilkin | 7 hr |
| May 24, 2:48 PM CDT | Frost Advisory | FGF | Kittson, Marshall, Pennington, Polk, Red Lake, Roseau | 16 hr |
| May 24, 4:04 PM CDT | Special Weather Statement | FGF | Polk | 41 min |
| May 24, 4:33 PM CDT | Special Weather Statement | FGF | Polk, Red Lake | 42 min |
| May 23, 9:06 PM CDT | River Flood Watch | FGF | Cass | 37 hr |
Nearby
Tornado Warnings in North Dakota, 2024Tornado Warnings in Minnesota, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.